Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 10, 2017, 6:29 AM CDT for Madison County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 6:29 AM CDT (11:29 UTC)
- Expired
- Aug 10, 2017, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:30 AM CDT | FLASH FLOOD | 1 Wnw Hazel Green, AL | MEDIA RELAYED SOCIAL MEDIA REPORT OF FLOODING ALONG W. LIMESTONE RD. NEAR HAZEL GREEN. |
| Aug 10, 7:30 AM CDT | FLASH FLOOD | 3 N Moores Mill, AL | MEDIA RELAYED REPORT OF FLOODING NEAR LYNN FANNING ELE. SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
153
WGUS54 KHUN 101129
FFWHUN
ALC089-101430-
/O.NEW.KHUN.FF.W.0014.170810T1129Z-170810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
629 AM CDT THU AUG 10 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Northeastern Madison County in north central Alabama...
* Until 930 AM CDT
* At 626 AM CDT, Doppler radar indicated a cluster of thunderstorms
producing heavy rain from Hazel Green to New Market. Around three
to four inches of rain have already fallen in parts of these
areas. Flash flooding is either occurring or expected to begin
shortly.
* Some locations that will experience flooding include...
Moores Mill, Meridianville, Hazel Green, New Market and Plevna.
Additional rainfall amounts around one to two inches are possible
east of Hazel Green into New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3490 8633 3489 8634 3488 8634 3487 8635
3486 8635 3485 8634 3484 8634 3484 8656
3495 8663 3498 8632
$$
091 follow-up statement
485
WGUS74 KHUN 101431
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
931 AM CDT THU AUG 10 2017
ALC089-101441-
/O.EXP.KHUN.FF.W.0014.000000T0000Z-170810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
931 AM CDT THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MADISON COUNTY HAS
EXPIRED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures that may be in effect.
LAT...LON 3490 8633 3489 8634 3488 8634 3487 8635
3486 8635 3485 8634 3484 8634 3484 8656
3495 8663 3498 8632
$$
SL.77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:17 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 4:17 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 417 AM CDT Thu Aug 10 2017 .NEAR TERM...(Today) Issued at 417 AM CDT Thu Aug 10 2017 A passing upper level disturbance has resulted in the redevelopment of overnight showers and thunderstorms, mainly to the north and east of the greater Huntsville area. Non-operational GOES-16 indicated cloud top temperatures down to -60C along the Madison/Jackson county line before 2 AM. The area of convection appears to be situated along/near a boundary. Locally heavy rains were noted under this complex, with radar and MRMS indicating 2-4" of rainfall in that area (near Owens Crossroads and Paint Rock). Another area of concern was another area of heavy rain moving across the central Limestone and Madison county line. Short term model output, mainly the HRRR and RAP suggest this particular complex should be north and east of the area before daybreak. The above noted boundary should be north of the region as a warm front, bringing deeper moisture across the Tennessee Valley. Those models, as well as the NAM, GFS, ECMWF, Canadian all suggest that after a temporary lull in rainfall this morning, business should pick up this afternoon as more showers and thunderstorms redevelop - mainly from instability caused by daytime heating and another upper level system nearing from the west. Went with likely rain chances this afternoon given a greater expected coverage of showers. Big picture rainfall amounts should range from a few tenths of an inch, upwards to maybe an inch or two in spots. With generally overall "dry" soils, held off on a Flash Flood Watch for today. With some sun expected, high temperatures this afternoon should range from the lower 80s east to mid 80s west. .SHORT TERM...(Tonight through Saturday) Issued at 417 AM CDT Thu Aug 10 2017 Shower activity per the models trends on a downward side after sunset this evening. Muggy night lows only in the lower 70s are expected. Almost a repeat performance weather wise is expected on Friday, with more widespread showers and thunderstorms possible. Somewhat stronger shear, with already high instability could lead to some storms becoming strong in the afternoon, with gusty winds to 50 mph, locally heavy rainfall and frequent lightning. Storm activity should wind down again Friday night with a loss of daytime heating. High temps before the showers commence should rise into the mid 80s east to upper 80s west. For Saturday, stayed with similar thinking, with the higher rain chances during the afternoon as should be the case today and on Friday. Flooding could become an issue during the short term, especially if areas are impacted by heavy rain events. Large scale rainfall across the area into Saturday should range in the 0.5 to 1.5 inch range, but of course locally higher amounts are always possible. .LONG TERM...(Saturday night through Wednesday) Issued at 417 AM CDT Thu Aug 10 2017 Generally unsettled wx will continue into this portion of the forecast period, as another weak frontal boundary approaches the cntrl TN Valley from the NW. Latter half of the global models suggest this next front stalling invof the mid TN Valley during the second half of the weekend period. With a broad upper trough axis xpcted to remain in place over much of the ern CONUS coupled with a persistent moisture surge along/S of the stalled boundary, showers/tstms should easily continue into the new work week. Weak embedded upper impulses traversing ewd over much of the region should also provide an extra focus mech for convective development. Given a fairly high moisture column and broad upper forcing along the lingering frontal boundary, multiple waves of mod/heavy rainfall/tstms impacting the same areas may result in a localized flooding threat thru at least Tue. Latter half of the models are then hinting at the front dropping further to the S around mid week, as a strong area of high pressure builds ewd into the Midwest/OH Valley states. If this scenario develops, this may bring an end to the wet pattern affecting the local area near the end of the forecast period. In any case, given the rainfall/unsettled wx, afternoon highs are xpcted to continue trending slightly below normal for this time of the yr, or more in the mid/upper 80s well into next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1242 AM CDT Thu Aug 10 2017 Overnight, weak upper level disturbances will track in a SW-NE manner across the region. These will bring and/or enhance overnight convection (mostly showers). KMSL for the most part should remain just NW of these systems, while KHSV will be closer to them. As such, reductions to MVFR 2000-3000' AGL CIGs and 4-5SM VIS reductions in the shower activity. Brief reductions to IFR or lower will occur within the heaviest showers, along with occasional lightning. Deeper moisture and more instability will be present during Thu, with widespread showers and thunderstorms, especially in the afternoon and early evening. Overall, VFR weather is expected, however TEMPO CIGs to 2000-3000' AGL and/or 3-5SM VIS reductions will accompany the showers. Even lower VIS/CIG values and gusty winds are possible in the heavier showers and/or storms. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...09 AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 5:26 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 526 AM CDT Thu Aug 10 2017 ALZ001>010-016-TNZ076-096-097-111100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 526 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected across the outlook area later today, as a warm front moves northward across south central Alabama. Some storms may produce gusty winds and locally heavy downpours. Localized flooding may develop in areas which receive multiple rounds of heavy rainfall. Thunderstorms will then diminish in coverage later this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms will continue into the weekend period, as the warm front moves north of the area and weakens. Another weak frontal boundary approaching the outlook area from the northwest near the end of the weekend period, will maintain scattered to numerous thunderstorms into Tuesday. The stronger storms will be capable of gusty outflow winds and locally heavy rainfall. Localized flash flooding also remains a possibility in locations which receive multiple episodes of heavy rainfall and thunderstorms. Thunderstorms will then begin to diminish Tuesday and Wednesday as the next front moves south of the area. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Local storm report, Aug 10, 3:05 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FLOOD 1 NNE OWENS CROSSROADS 34.60N 86.45W
08/10/2017 MADISON AL EMERGENCY MNGR
NORTH AND SOUTH BOUND LANES OF HIGHWAY 431
AT CAVE SPRING RD CLOSED DUE TO WATER
COVERING THE ROAD.
&&Local storm report, Aug 10, 5:09 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM FLOOD HARVEST 34.85N 86.74W
08/10/2017 MADISON AL PUBLIC
WATER COVERING THE ROAD AT THE INTERSECTION
OF FORD'S CHAPEL AND KELLY'S WAY.
&&Local storm report, Aug 10, 5:59 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLOOD HARVEST 34.86N 86.75W
08/10/2017 MADISON AL 911 CALL CENTER
WATER COVERING THE ROAD AT THE INTERSECTION
OF WALL TRIANA AND FORD CHAPEL.
&&Local storm report, Aug 10, 6:03 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 2 NNE HARVEST 34.88N 86.73W
08/10/2017 MADISON AL 911 CALL CENTER
MCKEE RD JUST SOUTH OF TONEY RD IS
CONSIDERED IMPASSABLE DUE TO FLOWING WATER.
&&Local storm report, Aug 10, 6:08 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 5 NE HARVEST 34.90N 86.67W
08/10/2017 MADISON AL 911 CALL CENTER
THE INTERSECTION OF PULASKI PIKE AND TONEY
RD IS CONSIDERED IMPASSABLE DUE TO FLOWING
WATER.
&&Local storm report, Aug 10, 6:21 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 AM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD 2 E HARVEST 34.86N 86.72W
08/10/2017 MADISON AL 911 CALL CENTER
THE INTERSECTION OF HARVEST RD AND HIGHWAY
53 IS CONSIDERED IMPASSABLE DUE TO FLOWING
WATER.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:22 PM CDT | Special Weather Statement | HUN | Morgan | 38 min |
| Aug 10, 1:53 AM CDT | Special Weather Statement | HUN | Madison | 22 min |
| Aug 10, 2:18 AM CDT | Special Weather Statement | HUN | Madison | 57 min |
| Aug 10, 4:36 AM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Aug 10, 12:39 PM CDT | River Flood Warning | HUN | Madison | 25 hr |
| Aug 10, 4:40 PM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.